Georgia, 2003

Flash Flood in Georgia, August 18, 2003

August 18, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 8:31 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 18, 8:31 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
931 PM EDT MON AUG 18 2003

TSTM ACTIVITY TRYING TO WEAKEN BUT STORMS ARE LINGERING MAINLY WHERE
BNDRIES INTERSECTED. A FEW ADDITIONAL ISOLATED CELLS ARE POPPING UP
ALSO. ALTHOUGH FRNTL BNDRY TO LINGER N OF THE AREA...SHORTWAVE
ENERGY WILL BE LACKING ACCORDING TO MODEL GUID. WILL HOLD OFF ON
UPDATE UNTIL THE ACTIVITY DISSIPATES AND MAKE FINAL DECISION ON
WHETHER TO HOLD ONTO A 20 POP FOR THE OVERNIGHT HOURS. WILL PROBABLY
REMOVE POPS AROUND MIDNIGHT OR SHORTLY THEREAFTER. EXPECT SOME FOG
TO DEVELOP TONIGHT BUT NOT EXPECTED TO BE VERY DENSE SO DO NOT PLAN
TO MENTION IN THE ZONE FCST. TEMP FCST LOOKS REASONABLE.

MARINE...WINDS HAVE BECOME GENERALLY SRLY OVER THE WATERS EXCEPT SW
IN THE HARBOR AND RIGHT ALONG MUCH OF THE SC COAST. SPEEDS GENERALLY
AROUND 15 KT OR LESS. SEAS RUNNING AROUND 3 FT FRTHR OFFSHORE WITH 2
TO 3 WITHIN 20 NM. EXPECT WINDS TO BECOME MORE WSW OVERNIGHT. WILL
MAKE ONLY A FEW MINOR ADJUSTMENTS TO LATEST FCST.

.CHS...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Aug 18, 9:38 AM EST, 11 hours 8 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
RIP CURRENTS...RIP CURRENT RISK IS MODERATE. WIND AND OR WAVE
CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY
EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. RIP CURRENT RISK
INFORMATION WAS PROVIDED BY THE CHARLESTON COUNTY LIFEGUARDS.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 3:03 PM EST, 5 hours 43 minutes before
SCZ050-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY
THROUGH 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GERMANTOWN OR ABOUT 8 MILES NORTH
OF MCCLELLANVILLE MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS
IN AND AROUND WAMBAW CORNER...GERMANTOWN...SOUTH SANTEE AND
MCCLELLANVILLE THROUGH 445 PM EDT.

THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND SMALL HAIL.

SCW
Local storm report, Aug 18, 3:38 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0438 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    MCCLELLANVILLE            SC   1.00 IN HAIL
08/18/03   CHARLESTON                     REPORTED BY SPOTTER.

0415 PM    7 N MCCLELLANVILLE        SC   0.88 IN HAIL
08/18/03   CHARLESTON                     SPOTTER ALSO REPORTED
                                          SMALL LIMBS DOWN.

JR
Special weather statement, Aug 18, 4:49 PM EST, 3 hours 57 minutes before
SCZ045-050-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT MON AUG 18 2003

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BERKELEY COUNTY AND
CHARLESTON COUNTY THROUGH 615 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PHILIP...OR ABOUT 10
MILES NORTHEAST OF CHARLESTON...MOVING EAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOUNT
PLEASANT...DANIEL ISLAND...SNOWDEN...SCANLONVILLE...PHILIP...HOBCAW
POINT...DANIEL ISLAND...CAINHOY...WANDO...WHITEHALL TERRACE...
CHANDLER AND DEWEES ISLAND THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Special weather statement, Aug 18, 6:26 PM EST, 2 hours 20 minutes before
SCZ049-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COLLETON COUNTY THROUGH
815 PM EDT...

AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FENWICK...OR ABOUT 13 MILES
NORTHWEST OF EDISTO BEACH...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FENWICK...BENNETTS POINT
AND EDISTO BEACH THROUGH 815 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McIntosh

When
August 18, 8:46 PM EST to 9:30 PM EST
Where
McIntosh County, Darien
Reported by
LAW ENFORCEMENT
Coordinates
31.484, -81.376 (the zone’s center; the record gives no point)

Heavy rainfall flooded streets leaving at least one car inundated by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379567.